Since the COVID-19 vaccines began to be distributed at the end of 2020, people have been rightfully concerned about the potential side-effects. While the CDC reports that arm pain and swelling, fever, chills, tiredness, and headache are among the common side effects, a surprising new side effect emerged recently: facial swelling. According to a FDA report, data from the Moderna vaccine trial showed that two participants began to experience temporary facial swelling within two days of receiving their second vaccine dose. The cause? It is presumed to be cosmetic fillers as both participants had prior dermal filler.
If you currently have fillers or are considering getting them, then you probably have a question (or two, or three) about what to expect if and when you get the COVID-19 vaccine. That’s why we tapped founder of Sobel Skin and Dermatologic Surgeon Dr. Howard Sobel to share everything you need to know. Keep scrolling to read through his expert advice.
Meet the Expert
Dr. Howard Sobel is the founder of Sobel Skin and Attending Dermatologist and Dermatologic Surgeon at Lenox Hill Hospital in New York.
Why might the COVID-19 vaccine cause some people with facial fillers to experience swelling and inflammation?
The simplest answer: vaccines trigger an immune system response. "The goal of any vaccine, including the COVID-19 vaccine, is to rev up the immune system, which is proof that the vaccine is working," Dr. Sobel says. "Swelling and inflammation is your body’s natural reaction when your immune system revs up like this."
Dr. Sobel also adds that the inflammation may also be attributed to the fact that your immune system is designed to counteract a foreign body. "It would make sense that someone with filler, which is not a naturally occurring substance in your body, to see inflammation or swelling in those areas as your body is trying to fight off this foreign substance," he says. "This can also happen when your body is trying to fight off a viral illness."
How long would the potential side effects last?
Swelling associated with the COVID-19 vaccine should go down within a few hours to a few days, depending on the amount of inflammation. "If someone does experience these side effects, it is very localized swelling and inflammation in the areas where they have had filler that is easily resolved with antihistamines or steroids," Dr. Sobel explains.
How can the side effects be treated?
If you receive the vaccine and experience swelling, Dr. Sobel says there are a few ways to go about treating it. "If you have swelling, you will probably need to take an antihistamine or steroid to calm it down," he says. "This the best course of treatment because it calms down the underlying immune system response to stop the swelling and inflammation." Dr. Sobel also says that ice can help soothe any inflammation, but he recommends defaulting to the treatment prescribed by your doctor if you do experience these side effects.
What advice would you offer to those who are hesitant to get the vaccine because they have fillers?
If you are concerned about taking the vaccine because of your facial fillers, Dr. Sobel has some advice. "The benefits of receiving the COVID-19 vaccine greatly outweigh the rare risks of swelling associated with it," he tells us. "Anytime you get a vaccine or a viral infection, your body’s way to fight off could result in swelling as discussed above as it is the body’s natural response to counteract a foreign body. We can treat the swelling easily; however, we cannot treat COVID-19 easily."
Is there anything else people with facial fillers should know before getting the COVID-19 vaccine?
Dr. Sobel says that the most important thing to know is that dermal filler inflammation is a rare side effect, but also normal due to the hyperactive state your immune system is in after receiving a vaccine. A report issued by the American Society for Dermatologic Surgery also emphasizes that dermal filler inflammation very rarely occurs with both hyaluronic acid and non-hyaluronic acid fillers.
"The benefits of the COVID-19 vaccine really do outweigh the risk of this mild side effect, which is a testament to modern science," Dr. Sobel notes. As always, Dr. Sobel stresses that it is also important to speak with your doctor if you have any unexpected side effects to ensure it is not an allergic reaction.
Editor's note: Your fillers should not stop you from getting the COVID-19 vaccine. To reiterate Dr. Sobel's sentiments, the possibility of temporary swelling in your face shouldn't be used as an excuse to skip a vaccine that can save your life.
CDC. What to expect after getting a covid-19 vaccine. Centers for Disease Control and Prevention.
Rachel Zhang, M.D. FDA Review of Efficacy and Safety of Moderna COVID-19 Vaccine Emergency Use Authorization Request. FDA/CBER; 2020.
Mathew Avram, MD, JD, Vince Bertucci, MD, FRCPC, Sue Ellen Cox, MD, Derek Jones, MD, Kavita Mariwalla, MD. Guidance Regarding SARS-CoV-2 MRNA Vaccine Side Effects in Dermal Filler Patients. American Society for Dermatologic Surgery; 2020.